SEROTONIN SYNDROME

URGENT NOTE:

Please see a doctor before starting or stopping a medication. Knowing the danger and symptoms of Serotonin Syndrome should help you and your caregiver(s) avoid a dangerous serotonin overload that could be lethal.

For those of us who live with mental illness, taking psychiatric medication comes with the territory. This Blog may come across as sounding like a PSA. I don't normally like to write so clinically, however, I recently had a run in with Serotonin Syndrome and felt it was important to share what it is and how easily it can happen in the scope of taking psych meds if we are unaware of this condition.

Researchers and scientists have long thought that an imbalance in serotonin levels may influence mood in a way that leads to Depression. Serotonin is a chemical our bodies produce needed for our nerve cells and brain to function properly. When a person suffers from low Serotonin, one of the causes could be genetics. Another issue such as low metabolism and digestive problems can impair absorption and breakdown of our food, which reduces the brain’s ability to build Serotonin. Unfortunately, there are multiple factors that play a role in absorption, such as poor diet, stress, lack of sleep, lack of sunlight, lack of exercise and hormonal changes can create an environment for this reaction. All of these issues can combine to cause low levels of Serotonin and Neurotransmitter Imbalances in the brain.

We rarely talk about what happens when the brain produces too much Serotonin. Truthfully, I never would have given this a second thought if it weren’t something that happened to me recently. A vicious cycle can occur for those of us who live with Depression. Many of the things I mentioned above (poor diet, stress, lack of exercise) can be symptoms of Depression. Depression is caused by lack of Serotonin. Therein lies the problem! When we suffer with Depression, we have low brain cell production of Serotonin. The receptor sites in our brains are then unable to receive the small amount of Serotonin that we make. The result, if any of these glitches occur, it can lead to Depression, Obsessive-Compulsive Disorder, High Anxiety, Panic Attacks, and even excess anger.

Serotonin is necessary for regeneration of brain cells. This process is ongoing throughout our lives. If a person acquires a suppression of new brain cell production due to lack of Serotonin, a psychiatrist will typically prescribe a common antidepressant from a family of medication known as SSRIs. The role of SSRIs are to help boost Serotonin levels and “force” the production of new brain cells, which can often help Depression to lift. This is a great remedy; however, too much Serotonin causes symptoms that can be anywhere from mild to life threatening. Symptoms can start as quickly as hours after beginning a new medication and include confusion, agitation or restlessness, dilated pupils, headache, changes in blood pressure and/or temperature, nausea and/or vomiting, diarrhea, rapid heart rate, tremor, loss of muscle coordination or twitching muscles, shivering and goosebumps, and heavy sweating. It can also lead to convulsions, seizures, and ultimately death if not treated per Web MD. This is the reason it is important to understand Serotonin Syndrome and factors that can bring it about.

So how is Serotonin Syndrome triggered? Typically, it can occur when a doctor prescribes a drug that increases Serotonin for a patient who is already on an antidepressant. Serotonin overload started showing up in the 1950's with older antidepressants called Monoamine Oxidase Inhibitors (MAOIs). When the new Selective Serotonin Reuptake Inhibitors (SSRIs) were introduced later to fight Depression, reports of Serotonin Syndrome increased dramatically. SSRIs include Prozac and Paxil. Other antidepressant drugs that increase Serotonin are Serotonin-Norepinephrine Reuptake Inhibitors (SNRIs), which include Cymbalta and Effexor. A single antidepressant can cause Serotonin Syndrome if a patient takes too much of the drug. Another culprit is starting a new antidepressant before an old antidepressant has had time to wash free of the body. When this happens, in effect it is like double dosing on the antidepressant, which causes the Serotonin overload to the brain.

The most common cause of this is a patient not divulging all the medications they are on to their doctor, or they may have multiple doctors who are unaware of certain meds the patient is taking. Some of the drugs that could lead to Serotonin overload include pain medications, the cough medication dextromethorphan, and drugs called triptans used for migraines. This was the culprit from my experience with Serotonin Syndrome, an increase in my antidepressant medication and an interaction with Imitrex (Sumatriptan) that I take on a regular basis for the suffering of chronic cluster migraines.

Typically, Serotonin Syndrome requires treatment in a hospital. The best way to diagnose this is by taking a history of drug exposure and symptoms of Serotonin overload. Lab tests don't help much, so doctors, patients, and caregivers need to be aware of the signs and symptoms. The first step is stopping any drugs that raise Serotonin. I was very lucky as I was aware of the symptoms of Serotonin overload and called my doctor the minute I started experiencing them. He immediately lowered the dose of my antidepressant and I was able to escape a very close call. I was still in need of an increase in dose of my antidepressant, so we did a very slow, gradual increase, closely monitored, and it turned out fine.

The best way to prevent Serotonin Syndrome is to let your caregivers and doctors know about all of your medications before adding any new ones. If you're on any drug that increases your Serotonin level, check with your doctor before taking even an over-the-counter medication or dietary supplement. I just hope my story can help those of you who are currently on, switching to, or may be prescribed SSRI antidepressants now and in the future. If you and/or your caregiver are able to recognize the symptoms of this potentially fatal syndrome before they escalate, then I have done some good. I hope you never have to experience Serotonin Syndrome.

With you on the Journey, Alice

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.